Alert archive / Oklahoma / Tornado Warnings in 2010
Tornado Warning 45, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 18, 2010, 11:39 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2010, 11:39 PM CDT (04:39 UTC)
- Expired
- May 19, 2010, 12:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Ellis County, OK, Roger Mills County, OK
The radar
The Vance AFB radar (KVNX), 180 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 10:49 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1657 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 19.0
The text
As transmitted, in the capitals the NWS used until 2016.
591
WFUS54 KOUN 190439
TOROUN
OKC045-129-190515-
/O.NEW.KOUN.TO.W.0045.100519T0439Z-100519T0515Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1139 PM CDT TUE MAY 18 2010
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN ELLIS COUNTY IN NORTHWEST OKLAHOMA...
NORTHERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA...
* UNTIL 1215 AM CDT
* AT 1137 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING
TORNADOES WAS LOCATED 11 MILES WEST OF DURHAM...MOVING EAST AT 25
MPH. IN ADDITION TO A TORNADO...HAIL TO THE SIZE OF GOLFBALLS WILL
BE POSSIBLE WITH THIS STORM.
* LOCATIONS IN THE WARNING INCLUDE CRAWFORD...DURHAM AND ROLL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.
TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.
&&
LAT...LON 3598 10000 3601 10000 3612 9958 3575 9951
3576 10000 3598 10001
TIME...MOT...LOC 0437Z 263DEG 22KT 3587 10010
$$
TAYLORWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 18, 11:00 PM CDT, 39 minutes earlier.
Area forecast discussion, May 18, 11:00 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1100 PM CDT TUE MAY 18 2010 .AVIATION... 06Z TAFS...SHORT TERM MODELS AND RADAR TRENDS AGREE THAT CURRENT TSTMS WILL AFFECT AREAS PRIMARILY NEAR AND NORTH OF INTERSTATE 40. MVFR CIGS ARE LIKELY...WITH IFR CIGS POSSIBLE NORTH OF A WARM FRONT WHICH MAY HAVE TROUBLE MAKING IT VERY FAR INTO SOUTHERN OK ON WEDNESDAY. WED AFT/EVE FORECAST IS HIGHLY UNCERTAIN AND DEPENDENT ON THE EVOLUTION OF MORNING CONVECTION. TAYLOR && .PREV DISCUSSION... /ISSUED 1014 PM CDT TUE MAY 18 2010/ UPDATE... SHOWERS/STORMS BEGINNING TO MOVE INTO NW OK WITH SEVERAL SUPERCELLS APPROACHING FROM UPSTREAM OVER N TX PANHANDLE INTO SW KS. FURTHER INCREASE IN COVERAGE LIKELY OVERNIGHT... WHICH IS COVERED WELL IN THE GOING FORECAST. WE WILL LIKELY DO AN UPDATE AROUND OR JUST AFTER MIDNIGHT TO DEAL WITH TEMPORAL WORDING IN THE ZFP... OTHERWISE NO BIG CHANGES ARE NEEDED AT THIS POINT. REF. MCD #616... W OK BEING MONITORED FOR POSSIBLE WATCH WITHIN THE HOUR. PREV DISCUSSION... /ISSUED 648 PM CDT TUE MAY 18 2010/ AVIATION... 00Z TAFS...VFR CONDITIONS WILL PREVAIL UNTIL AN EXPECTED THUNDERSTORM COMPLEX BEGINS TO AFFECT KGAG FIRST...THEN OTHER SITES THEREAFTER. CERTAINLY...VERY HEAVY RAIN COULD LOWER VSBY MUCH MORE THAN IN CURRENT TAFS...BUT WE WILL WAIT TO PINPOINT WHERE THE HEAVIEST RAIN MAY BE. MOISTURE ADVECTION WILL LIKELY LEAD TO AT LEAST MVFR CIGS IN THE MORNING...AND TIMING OF CIG IMPROVEMENT IS HIGHLY UNCERTAIN. A WARM FRONT WILL LIE ACROSS OK TOMORROW...AND LOW CIGS COULD PERSIST ALL DAY NORTH OF THIS FRONT. TAYLOR PREV DISCUSSION... /ISSUED 318 PM CDT TUE MAY 18 2010/ DISCUSSION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING ACROSS COLORADO.. NEW MEXICO AND THE OKLAHOMA/TEXAS PANHANDLES THIS EVENING AHEAD OF AN UPPER WAVE IN THE FOUR CORNERS REGION. SIGNALS STILL LOOK GOOD THAT THESE INITIAL STORMS SHOULD DEVELOP INTO A LARGE STORM COMPLEX AND MOVE EAST INTO THE AREA THIS EVENING. ISOLATED SEVERE STORMS ARE NOT OUT OF THE QUESTION OVERNIGHT AND EARLY WEDNESDAY MORNING WITH THE COMPLEX... BUT SEVERE WEATHER THREAT WILL INCREASE WEDNESDAY AFTERNOON AS WARM FRONT MOVES NORTH FROM TEXAS INTO OKLAHOMA ALLOWING MORE LOW-LEVEL MOISTURE AND HIGHER INSTABILITY TO RETURN TO THE AREA. THERE STILL IS SOME UNCERTAINTY AND DIFFERENCES AMONG THE NUMERIC MODELS ABOUT WHERE THESE SURFACE BOUNDARIES WILL BE LOCATED BY WEDNESDAY AFTERNOON. THE LOCATION OF THE WARM FRONT WILL LIKELY BE INFLUENCED BY THE LOCATION OF THE MORNING CONVECTION AND ASSOCIATED OUTFLOW AND GFS IS MORE AGGRESSIVE IN MOVING THE DRYLINE FARTHER EAST BY 00Z/THURSDAY. AT THE MOMENT... WILL GO WITH THE SCENARIO OF KEEPING THE DRYLINE FARTHER WEST THROUGH THE AFTERNOON AND KEEPING THE ELEVATED SEVERE WEATHER RISK WEST TO NEAR THE WESTERN CWA BORDER. STORM CHANCES WILL LINGER IN EASTERN PORTIONS OF THE AREA THURSDAY ALTHOUGH THE SPECIFICS WILL BE QUITE DEPENDENT ON HOW WEDNESDAY'S STORMS INFLUENCE THE ENVIRONMENT. IN THE EXTENDED... THE AREA REMAINS UNDER SOUTHWESTERLY FLOW ALOFT BUT THE BEST FLOW REMAINS TO THE NORTHWEST AND SO STORM CHANCES REMAIN LOW. DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 62 82 63 79 / 70 40 50 20 HOBART OK 61 84 59 81 / 60 30 30 10 WICHITA FALLS TX 65 92 64 88 / 50 30 30 10 GAGE OK 60 78 54 76 / 70 40 30 10 PONCA CITY OK 60 71 58 72 / 70 70 60 30 DURANT OK 65 85 69 81 / 40 30 60 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24/03/03
Hazardous weather outlook, May 18, 11:40 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT TUE MAY 18 2010
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT TUE MAY 18 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
WEST OF A LINE EXTENDING FROM WOODWARD TO LAWTON IN OKLAHOMA...TO
HENRIETTA TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 10 PM TO
4 AM.
IMPACTS...
HAIL TO 2 INCHES DIAMETER.
WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
EVENING AND OVERNIGHT.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER EASTERN NEW MEXICO AND
THE PANHANDLES LATE TODAY...AND FORM INTO A LARGE COMPLEX OF STRONG
AND SEVERE STORMS THIS EVENING. A LOW-LEVEL JET IS EXPECTED OVER THE
EASTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA TONIGHT...WHICH IS
EXPECTED TO ALLOW STORMS TO MAINTAIN THEIR STRENGTH INTO WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. SOME OF THESE STORMS MAY BE SEVERE
AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
WEDNESDAY....
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EVENING IN THE WESTERN HALF OF OKLAHOMA AND ADJACENT
PARTS OF NORTH TEXAS. THIS MODERATE RISK INCLUDES THE OKLAHOMA CITY
AND WICHITA FALLS METRO AREAS. A SLIGHT RISK EXISTS TO THE EAST OF
THIS AREA.
THUNDERSTORMS MAY BE ONGOING WEDNESDAY MORNING ACROSS A LARGE PART
OF OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. THE RISK FOR SEVERE
WEATHER WILL BE LOW WITH THIS INITIAL BATCH OF THUNDERSTORMS...
ALTHOUGH SMALL HAIL AND HEAVY RAINFALL WILL BE POSSIBLE.
LATER IN THE AFTERNOON...AN APPROACHING UPPER LEVEL STORM WILL ALLOW
VERTICAL WIND SHEAR TO INCREASE...MAKING THE ENVIRONMENT FAVORABLE
FOR SIGNIFICANT SEVERE WEATHER. STORMS ARE EXPECTED TO DEVELOP EAST
OF A SHARPENING DRY LINE...THAT WILL BE LOCATED NEAR THE OKLAHOMA
AND TEXAS PANHANDLE BORDER...AND NEAR A WARM FRONT THAT WILL BE BE
LOCATED ACROSS PARTS OF WESTERN INTO SOUTH-CENTRAL OKLAHOMA. A
SURFACE LOW PRESSURE AREA WILL HELP GENERATE VERY FAVORABLE LOW
LEVEL WIND SHEAR FOR TORNADO DEVELOPMENT IN THE VERY HUMID AIRMASS.
THE MAIN IMPACT DURING THIS TIME WILL BE VERY LARGE HAIL AND
TORNADOES...ESPECIALLY IF ANY THUNDERSTORM CAN INTERACT WITH THE
WARM FRONT. LATER IN THE EVENING THROUGH EARLY THURSDAY...DAMAGING
WIND IS EXPECTED TO BE THE PRIMARY THREAT WHEN THUNDERSTORMS MOVE
INTO EASTERN OKLAHOMA.
THURSDAY...
A WEAK COLD FRONT WILL FOLLOW WEDNESDAYS STORM SYSTEM AND SHIFT THE
FOCUS FOR THUNDERSTORMS ACROSS FAR SOUTHEAST PORTIONS OF OKLAHOMA
AND DOWN INTO NORTHEAST TEXAS. SEVERE STORMS WILL BE POSSIBLE OVER
FAR SOUTHEAST OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.In the hours before
Special weather statement, May 18, 11:27 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1127 PM CDT TUE MAY 18 2010 OKZ009-014-190500- ROGER MILLS OK-ELLIS OK- 1127 PM CDT TUE MAY 18 2010 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS COUNTIES. AT 1126 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING BOTH TORNADOES AND LARGE HAIL WAS LOCATED 14 MILES WEST OF DURHAM...MOVING EAST AT 25 MPH. MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING IS ISSUED OR STORMS THREATEN YOU. LAT...LON 3602 9972 3577 9968 3576 10000 3598 10001 TAYLOR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 12:14 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 61 min |
| May 19, 12:49 AM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 41 min |
| May 19, 1:27 AM CDT | Tornado Warning | OUN | Ellis, Roger Mills | 48 min |
| May 19, 2:07 AM CDT | Tornado Warning | OUN | Custer, Dewey, Ellis, Roger Mills | 38 min |
| May 19, 2:43 AM CDT | Severe Thunderstorm Warning | OUN | Dewey | 62 min |
| May 19, 3:30 AM CDT | Areal Flood Advisory | OUN | Ellis, Harper, Woodward | 6 hr |
| May 19, 3:39 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 66 min |
| May 19, 4:22 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 53 min |
| May 19, 4:50 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 40 min |
| May 19, 5:09 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Garfield, Kingfisher, Logan, Major | 51 min |
| May 19, 5:25 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Woodward | 65 min |
| May 19, 5:57 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble, Payne | 63 min |
| May 19, 6:07 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| May 19, 6:18 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Woods, Woodward | 4 hr |
| May 19, 6:52 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble, Payne | 23 min |
| May 19, 7:00 AM CDT | Areal Flood Advisory | OUN | Kay | 4 hr |
| May 19, 8:34 AM CDT | River Flood Warning | OUN | Major, Woods, Woodward | 24 hr |
| May 19, 9:48 AM CDT | Flash Flood Watch | OUN | Alfalfa, Blaine, Dewey, Ellis, Garfield, Grant and 9 more | 13 hr |
| May 19, 2:35 PM CDT | River Flood Warning | OUN | Grant, Kay, Noble | 37 hr |
| May 19, 2:41 PM CDT | River Flood Warning | OUN | Kingfisher, Logan | 37 hr |
| May 19, 3:12 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 63 min |
| May 19, 3:26 PM CDT | Tornado Warning | OUN | Blaine, Kingfisher | 34 min |
| May 19, 3:26 PM CDT | Tornado Warning | OUN | Dewey, Roger Mills | 49 min |
| May 19, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 63 min |
| May 19, 3:56 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher | 49 min |
| May 19, 4:09 PM CDT | Tornado Warning | OUN | Dewey | 51 min |
| May 19, 4:41 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 64 min |
| May 19, 4:41 PM CDT | Tornado Warning | OUN | Garfield, Kingfisher, Logan | 49 min |
| May 19, 4:52 PM CDT | Tornado Warning | OUN | Blaine, Dewey | 38 min |
| May 19, 5:22 PM CDT | Tornado Warning | OUN | Kingfisher | 53 min |
| May 19, 5:26 PM CDT | Tornado Warning | OUN | Garfield, Logan, Noble, Payne | 64 min |
| May 19, 6:13 PM CDT | Tornado Warning | OUN | Kingfisher, Logan | 47 min |
| May 19, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 60 min |
| May 19, 6:21 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 24 min |
| May 19, 6:24 PM CDT | Tornado Warning | OUN | Payne | 66 min |
| May 19, 6:25 PM CDT | Tornado Warning | OUN | Lincoln | 37 min |
| May 19, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 60 min |
| May 19, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Grady, Stephens | 56 min |
| May 19, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 37 min |
| May 19, 6:55 PM CDT | Tornado Warning | OUN | Cleveland, Grady, McClain, Pottawatomie | 50 min |
| May 19, 6:59 PM CDT | Tornado Warning | OUN | Lincoln, Logan | 46 min |
Nearby
Tornado Warnings in Oklahoma, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.